Serious reactions to covid vaccine 'very, very rare,' says N.B. Medical Society

·5 min read
Since the COVID-19 vaccination program began in New Brunswick a year ago, more than 1.3 million doses have been administered. (Dado Ruvic/Illustration/Reuters - image credit)
Since the COVID-19 vaccination program began in New Brunswick a year ago, more than 1.3 million doses have been administered. (Dado Ruvic/Illustration/Reuters - image credit)

With more than 1.35 million doses of COVID-19 vaccine administered in New Brunswick since Dec. 19, 2020, reports to Public Health have captured 96 adverse events considered serious, or about 0.007 per cent of the total.

They include incidents of heart inflammation, a kind of facial paralysis known as Bell's Palsy and vaccine-induced thrombotic thrombocytopenia or VITT, also described as a rare type of blood clot.

But the benefits of the vaccine do seem to far outweigh the risk of COVID-19 infection, says Dr. Robert Stevenson, a cardiologist at the New Brunswick Heart Centre.

As of Dec. 14, Canada has reported a total of 1,845,256 cases of COVID-19 and 29,969 deaths. New Brunswick has recorded 9,973 cases and 144 deaths.

More than 82 per cent of New Brunswickers eligible for a COVID vaccine have received two doses, and more than 10 per cent have already had booster shots.

Adverse events following a vaccination can include any unintended effect, including rash or headache, according to Health Canada. Serious events are described as fatal, life-threatening, or events that result in hospitalization, significant disability or birth defect.

Serious events from vaccine that have been reported in New Brunswick break down this way:

  • 41 cases of myocarditis/pericarditis, including 19 cases that required hospitalization

  • 22 cases of Bell's Palsy, including one case that required hospitalization.

  • 33 cases of blood clots, including 17 cases that required hospitalization and led to two deaths.

The two deaths, a person in their 60s and a person in their 50s, happened back in May, and both were associated with the AstraZeneca vaccine.

On March 29, 2021, Canada's National Advisory Committee on Immunization advised against using AstraZeneca vaccine in adults under the age of 55.

And on May 13, 2021, New Brunswick announced it would stop giving AstraZeneca as a first dose.

The president of the New Brunswick Medical Society says the public has a right to know about any possible reactions that could occur with any medication they're considering taking.

New Brunswick Medical Society
New Brunswick Medical Society



"We want people to be comfortable receiving vaccination, so please, if you have questions, ask," said Dr. Mark MacMillan.

MacMillan said it's also important to put reports of side-effects in context.

"We have to understand these vaccines have been given to millions and millions of people across the world," he said.

"That's why we actually track these events so that we know what they are and can see if the numbers start to increase to a concerning amount.

"And at this point, the numbers we have, while unfortunate, seem very, very rare."

Canada's numbers published weekly

Every Friday, the Public Health Agency of Canada publishes updated national data on adverse effects following immunization.

The information on serious events is broken down by age group, type of reaction and associated vaccine.

As of Dec. 3, Canada's surveillance system had captured 6,581 serious reactions among 61.5 million doses of vaccine — a rate of 0.011 percent.

Dennis Evans/Canadian Center For Vaccinology
Dennis Evans/Canadian Center For Vaccinology

Dr. Karina Top said this data doesn't prove a link in every case, but overall, it does provide an important early warning system.

"Really the purpose of this is to cast a wide net to look for any unusual new health problems that arise after vaccination," said Top, an associate professor in the division of infectious diseases at Dalhousie University.

"Even if we're not certain that the vaccine was the cause."

Top said New Brunswick's numbers all appear within the range of what is happening in other jurisdictions.

"There is nothing particularly concerning to me," she said.

Stevenson, at the heart centre in Saint John, described the reports of vaccine-related incidents of mycocardtis (inflammation of the heart muscle) and pericarditis (inflammation of the lining around the heart) as rare.

"If we look at severe COVID infections, we see that severe heart failure, including myocarditis, is seen in approximately 50 per cent of cases that die and in approximately three percent of severe cases that survive," he said.

"Clearly those that die are more likely to have a bad heart function as part of the multi-organ system failure."

Public Health says anyone who is offered an mRNA-COVID-19 vaccine should be informed of the risks of cardiac complications.

CBC
CBC

Also, patients should be advised to seek immediate medical attention if they develop symptoms such as chest pain, shortness of breath or the feeling of a fast, pounding or fluttering heartbeat.

Stevenson also encourages patients to have discussions with their health-care professionals, including pharmacists, nurses and physicians.

"I do think the best decisions are made on an individual basis," he said.

"This is not unlike many other treatments for diseases. All medications have potential side-effects."

Busy family doctor reports no serious reactions

Saint John family physician Mike Simon said doctors know they're required to report any serious events related to immunization.

He says thus far in his practice, none of his patients who received COVID-19 vaccine have complained of any symptoms that would require hospitalization or a notification to Public Health.

Mostly, he said, patients feel soreness in their arms near the injection site or sick for a day or two.

"Some feel like they've been hit with the flu for 24 or 36 hours but there hasn't been anything else."

Our goal is to create a safe and engaging place for users to connect over interests and passions. In order to improve our community experience, we are temporarily suspending article commenting